Iowa, 2001

Damaging Winds in Iowa, September 7, 2001

September 7, 2001 · NWS DMX · 17 events in 8 counties and zones

An unstable airmass was in place over Iowa during the day on the 7th. A strong area of convection passed through the state during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$293,000
Crop damage
$43,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over Iowa during the day on the 7th. A strong area of convection passed through the state during the morning hours. Though there was only brief clearing, the airmass was able to recharge as winds strengthened aloft and temperatures began to cool. An upper level disturbance moved rapidly northeast across the state, setting off another round of severe weather in the form of high winds. A line of thunderstorms developed from north central into southwest Iowa. Initially they were ahead of an approaching cold front, but soon outran the support of the front. The upper level system took over changing the line into series of bow echos. Winds of 60 MPH were first reported in Dallas County of central Iowa. The storms raced northeast at 60 MPH or more and moved into Story County. High winds of 60 to 80 MPH were common with these storms as they moved through. Large trees were downed by the high winds. One person was injured as the storms moved through Nevada in Story County. There were several reports of outbuilding damage and damage to grain bins. Damage was widespread in Story County. As a result Governor Vilsack declared Story County a disaster area. In Hardin County west of Hubbard, two barns were destroyed, killing some of the livestock contained within. The storms continued to move northeast and caused damage to a house northwest of Frederika in Bremer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 10:55 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 10:55 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT FRI SEP 7 2001

FRONT MAKING SLOW PROGRESS EAST INTO IOWA AS MORNING CONVECTION
MOVES RAPIDLY EAST.  SEVERAL LOW LEVEL BOUNDARIES EXIST IN THE POST
CONVECTIVE ATMOSPHERE ACROSS CENTRAL IOWA WITH SOME RECOVERY TAKING
PLACE.  ALTHOUGH SHEAR IS NOT OVERWHELMING...HAVE SEEN INDICATIONS
OF BACKING WIND NEAR THE FRONT WHERE CURRENT CONVECTION IS
DEVELOPING.  STORM ALSO MOVING RATHER QUICKLY IN RAPID SOUTHWEST
FLOW AND WOULD NOT BE SURPRISED TO SEE STRONGER STORMS PRODUCE SVR
GUSTS DURING THE AFTERNOON.  IN ADDITION...MOIST ATMOSPHERE AND
HENCE LOW LFC COULD CONTRIBUTE TO A QUICK SPIN UP OF A TORNADO.  THE
MAIN DIFFERENCE FROM YESTERDAY IS THE LACK OF A STRONG UPPER LEVEL
VORT.  HAVE UPDATED FORECAST TO INCLUDE THE POSSIBILITY OF SEVERE
STORM THIS AFTERNOON. HEAVY RAINS CONTINUE TO BE A THREAT AS DEEP
MOISTURE IS IN PLACE AND WL ALSO MENTION IN ZONES.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Sep 7, 10:53 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT FRI SEP 7 2001

A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS MORNING AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY TOMORROW MORNING.  THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS.  MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS.  ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL.  SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.

HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... ANYTIME THIS AFTERNOON AND TONIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ007-016-017-025-026-034>036-045>047-057-058-070-081100-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...FORT DODGE...
MASON CITY AND WEBSTER CITY
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... THROUGH MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ004>006-015-023-024-033-044-081100-
CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... THIS AFTERNOON

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

SMALL

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
September 7, 1:58 PM CST
Where
Dallas County, 3 mi S of Waukee
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -93.900

Thunderstorm Wind, Story

When
September 7, 2:10 PM CST
Where
Story County, Kelley
Measured
70 kt (81 mph)
Property damage
$40,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -93.683

Thunderstorm Wind, Story

When
September 7, 2:10 PM CST
Where
Story County, 1 mi S of Ames
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.617

Thunderstorm Wind, Story

When
September 7, 2:10 PM CST
Where
Story County, Ames
Measured
65 kt (75 mph)
Property damage
$30,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -93.617

Thunderstorm Wind, Polk

When
September 7, 2:11 PM CST
Where
Polk County, West Des Moines
Measured
57 kt (66 mph)
Property damage
$10,000
Crop damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.583, -93.717

Thunderstorm Wind, Marshall

When
September 7, 2:15 PM CST
Where
Marshall County, Marshalltown
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.050, -92.917

Thunderstorm Wind, Story

When
September 7, 2:15 PM CST
Where
Story County, Nevada
Measured
65 kt (75 mph)
Property damage
$15,000
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.017, -93.450

Thunderstorm Wind, Story

When
September 7, 2:21 PM CST
Where
Story County, Nevada
Measured
57 kt (66 mph)
Injuries
1 direct, 0 indirect
Property damage
$10,000
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -93.450

Thunderstorm Wind, Story

When
September 7, 2:30 PM CST
Where
Story County, 1 mi N of Zearing
Measured
64 kt (74 mph)
Property damage
$5,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.300

Thunderstorm Wind, Hardin

When
September 7, 2:35 PM CST
Where
Hardin County, 1 mi W of Hubbard
Measured
70 kt (81 mph)
Property damage
$75,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.300, -93.317

Thunderstorm Wind, Hardin

When
September 7, 2:40 PM CST
Where
Hardin County, 8 mi NE of Hubbard
Measured
65 kt (75 mph)
Property damage
$35,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -93.183

Thunderstorm Wind, Hardin

When
September 7, 2:43 PM CST
Where
Hardin County, Eldora
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -93.100

Thunderstorm Wind, Grundy

When
September 7, 3:10 PM CST
Where
Grundy County, 6 mi W of Grundy Center
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.883

Thunderstorm Wind, Grundy

When
September 7, 3:15 PM CST
Where
Grundy County, Reinbeck
Measured
57 kt (66 mph)
Property damage
$15,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -92.600

Thunderstorm Wind, Black Hawk

When
September 7, 3:25 PM CST
Where
Black Hawk County, Cedar Falls
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -92.450

Thunderstorm Wind, Bremer

When
September 7, 3:38 PM CST
Where
Bremer County, 3 mi SW of Frederika
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -92.350

Thunderstorm Wind, Bremer

When
September 7, 3:50 PM CST
Where
Bremer County, 1 mi NW of Frederika
Measured
70 kt (81 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.900, -92.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267024, 5267025, 5267026, 5267027, 5267028, 5267029, 5267030, 5267031, 5267032, 5267033, 5267034, 5267035, 5267036, 5267037, 5267099, 5267100, 5267101.